Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 90, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 6, 2016, 7:07 PM EDT for Cherokee County, Clay County, North Carolina; Monroe County, Polk County, Tennessee. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2016, 7:07 PM EDT (23:07 UTC)
- Expired
- Jul 6, 2016, 8:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, NC, Clay County, NC, Monroe County, TN, Polk County, TN
The radar
The Knoxville radar (KMRX), 119 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 7:50 PM EDT | TSTM WND DMG | Murphy, NC | SEVERAL TREES DOWN ACROSS THE COUNTY...MAINLY EAST SIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1847 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078
WUUS54 KMRX 062307
SVRMRX
NCC039-043-TNC123-139-070000-
/O.NEW.KMRX.SV.W.0090.160706T2307Z-160707T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
707 PM EDT WED JUL 6 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHWESTERN NORTH CAROLINA...
CLAY COUNTY IN SOUTHWESTERN NORTH CAROLINA...
SOUTHEASTERN POLK COUNTY IN EASTERN TENNESSEE...
SOUTHEASTERN MONROE COUNTY IN EASTERN TENNESSEE...
* UNTIL 800 PM EDT
* AT 706 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES SOUTHWEST OF TOWN OF SANTEETLAH TO 13 MILES
NORTHWEST OF MURPHY TO 7 MILES NORTH OF DUCKTOWN...MOVING SOUTHEAST
AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ANDREWS...MURPHY...DUCKTOWN...HAYESVILLE...NANTAHALA LAKE...
UNAKA...BRASSTOWN...HIAWASSE DAM...VIOLET...TUSQUITEE...
HOT HOUSE...MARBLE...TURTLETOWN...
SHOOTING CREEK AND WILLIAM L. DAVENPORT REFUGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3499 8433 3512 8449 3518 8442 3523 8428
3538 8404 3537 8401 3535 8404 3531 8404
3523 8400 3522 8396 3526 8384 3525 8377
3521 8372 3515 8373 3516 8365 3514 8366
3514 8364 3513 8363 3513 8362 3500 8352
TIME...MOT...LOC 2306Z 307DEG 30KT 3530 8405 3520 8422 3514 8439
HAIL...<.75IN
WIND...60MPH
$$
AMP.23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:59 PM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 6, 2:59 PM EDT, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service Morristown TN 259 PM EDT WED JUL 6 2016 .SHORT TERM (This Afternoon through Thursday)... The forecast area is currently in between two shortwave troughs with one to the SE and another to the NW. Current radar imagery indicates a few showers developing in the hot, humid, summertime airmass. Expect coverage will only be around 20-30% throughout the remainder of the afternoon with the lack of a substantial lifting mechanism. SBCAPE values currently range from 1000-2000 J/Kg with the highest values along the Plateau. Currently 0-6 km deep layer shear is in the 10-20 kt range. Overall, expect any storms that forms this afternoon should remain in check. The main focus for the short-term forecast will be on the MCS that will move in from the west late this evening into the overnight hours. The MCS is currently moving west across the Mississippi River into Western Kentucky and Western Tennessee. The atmosphere to the east of the squall line is conducive for an uptick in activity with SBCAPE values across Middle Tennessee in the 2500-3500 J/Kg range with 0-6 km deep layer shear around 20-30 kts. In addition convection is also developing ahead of the main line across portions of Western Kentucky. With this said, it appears the line should strengthen as it continues to move east this afternoon and move into the Plateau counties after sunset. Expect the line will be weakening with lower instability values to the east and the loss of daytime heating as it moves into the Plateau. However, strong to marginally severe storms will be possible late this evening into early tomorrow morning, mainly for areas west of I-75. Damaging winds and localized flooding will be the main threats with these storms. Models indicate that PW values late tonight will increase to slightly over 2 inches, which would be near record values for early July. Therefore, expect very heavy downpours with these storms. These early morning storms on Thursday will stabilize the atmosphere across the area and expect decreasing coverage of showers and storms during the afternoon as the decaying MCS pushes to the east. Lingering cloud cover across the northern counties will hold high temperatures down in the upper 80s with low 90s expected across the Southern Valley. .LONG TERM...Thursday night through Wednesday)... No significant systems to speak of but an overall active and unsettled pattern through the long term. Shortwave that crosses the area on Thursday will push east of the area on Thursday night and high pressure will try to build in from the south for Friday. However, a weak front will sag south from the Ohio Valley on Friday, keeping a chance for showers and thunderstorms in the forecast for the northern half of the CWA. With weak forcing, the best chance for severe weather will be in close vicinity of the front && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 74 93 75 95 / 40 40 20 20 Knoxville McGhee Tyson Airport, TN 72 88 71 95 / 80 60 30 30 Oak Ridge, TN 72 88 72 94 / 80 60 30 30 Tri Cities Airport, TN 69 84 68 93 / 50 70 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && MA/EMH
Hazardous weather outlook, Jul 6, 3:02 PM EDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 302 PM EDT WED JUL 6 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-071915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 302 PM EDT WED JUL 6 2016 /202 PM CDT WED JUL 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A LINE OF SHOWERS AND STORMS WILL MOVE INTO THE PLATEAU LATE TONIGHT INTO EARLY THURSDAY MORNING. SOME OF THESE STORMS WILL BE STRONG TO MARGINALLY SEVERE WITH DAMAGING WINDS AND LOCALIZED FLOODING BEING THE MAIN THREATS. BEST CHANCES FOR SEVERE STORMS WILL BE FOR LOCATIONS WEST OF I-75. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS EVENING AND OVERNIGHT FOR LOCATIONS WEST OF I-75.
In the hours before
Local storm report, Jul 6, 6:34 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 PM EDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG ATHENS 35.45N 84.60W
07/06/2016 MCMINN TN TRAINED SPOTTER
SEVERAL TREES DOWN COUNTY-WIDE.
&&
DHSpecial weather statement, Jul 6, 6:37 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 PM EDT WED JUL 6 2016
TNZ085>087-101-102-062330-
SOUTHEAST MONROE TN-NORTHWEST MONROE TN-WEST POLK TN-EAST POLK TN-
MCMINN TN-
637 PM EDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POLK...SOUTHEASTERN
MCMINN AND SOUTHWESTERN MONROE COUNTIES UNTIL 730 PM EDT...
AT 637 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ETOWAH...OR 12 MILES SOUTHEAST OF ATHENS...MOVING NORTHEAST AT
20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BENTON...ETOWAH...TELLICO PLAINS...COKER CREEK...
HIWASSEE OCOEE S.P....DENTVILLE...MOUNT VERNON...BULLET CREEK...
RELIANCE AND ARCHVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3511 8460 3528 8468 3550 8422 3525 8411
3524 8419 3527 8421 3527 8423 3522 8429
3520 8429 3520 8430
TIME...MOT...LOC 2237Z 242DEG 16KT 3532 8445
AMP.23Local storm report, Jul 6, 6:39 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
639 PM EDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG CLINTON 36.09N 84.13W
07/06/2016 ANDERSON TN 911 CALL CENTER
SEVERAL TREES DOWN.
&&
DHSpecial weather statement, Jul 6, 6:39 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 639 PM EDT WED JUL 6 2016 TNZ016-017-VAZ005-006-008-062330- HAWKINS TN-SULLIVAN TN-WASHINGTON VA-RUSSELL VA-SCOTT VA- 639 PM EDT WED JUL 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SULLIVAN... NORTHEASTERN HAWKINS...SOUTHWESTERN RUSSELL...SOUTHEASTERN SCOTT... AND SOUTHWESTERN WASHINGTON COUNTIES AND THE SOUTHWESTERN CITY OF BRISTOL UNTIL 730 PM EDT... AT 639 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WEBER CITY...OR OVER GATE CITY...MOVING NORTHEAST AT 20 MPH. WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KINGSPORT...BRISTOL TN...BRISTOL VA...GATE CITY...WEBER CITY...CHURCH HILL...MOUNT CARMEL...NICKELSVILLE...BENHAMS...BAYS MOUNTAIN S.P.... HILTONS...BLOOMINGDALE AND COLLINGWOOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3649 8267 3662 8278 3688 8233 3661 8217 TIME...MOT...LOC 2239Z 242DEG 16KT 3661 8259 AMP.23
Local storm report, Jul 6, 6:43 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
643 PM EDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG SWEETWATER 35.60N 84.47W
07/06/2016 MONROE TN 911 CALL CENTER
SEVERAL TREES AND POWER LINES DOWN.
&&
DHLocal storm report, Jul 6, 7:05 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 PM EDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 4 N MAYNARDVILLE 36.30N 83.81W
07/06/2016 UNION TN 911 CALL CENTER
SEVERAL TREES DOWN.
&&
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:48 PM EDT | Special Weather Statement | MRX | Hamilton | 27 min |
| Jul 6, 4:49 PM EDT | Special Weather Statement | MRX | Meigs | 26 min |
| Jul 6, 4:54 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 36 min |
| Jul 6, 5:06 PM EDT | Special Weather Statement | MRX | Loudon | 39 min |
| Jul 6, 5:18 PM EDT | Special Weather Statement | MRX | Campbell, Morgan, Scott | 57 min |
| Jul 6, 5:19 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs | 41 min |
| Jul 6, 5:21 PM EDT | Special Weather Statement | MRX | Hamilton | 39 min |
| Jul 6, 5:25 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Roane | 35 min |
| Jul 6, 5:35 PM EDT | Special Weather Statement | MRX | Blount, Loudon | 40 min |
| Jul 6, 5:44 PM EDT | Special Weather Statement | MRX | Rhea | 46 min |
| Jul 6, 5:57 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs | 48 min |
| Jul 6, 6:01 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe | 44 min |
| Jul 6, 6:11 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Union | 49 min |
| Jul 6, 6:25 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, McMinn, Monroe, Roane | 50 min |
| Jul 6, 6:28 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Grainger, Knox, Union | 47 min |
| Jul 6, 6:37 PM EDT | Special Weather Statement | MRX | Monroe | 53 min |
| Jul 6, 6:48 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Hawkins | 57 min |
| Jul 6, 6:58 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Jefferson, Knox, Sevier | 62 min |
| Jul 6, 7:04 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hamblen, Hancock, Hawkins, Union | 41 min |
| Jul 6, 7:15 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Hawkins, Sullivan, Washington | 60 min |
| Jul 6, 7:31 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hawkins, Unicoi, Washington | 59 min |
| Jul 6, 7:45 PM EDT | Areal Flood Advisory | MRX | Blount, Loudon, Monroe, Roane | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.